Alert archive / North Carolina / Tornado Warnings in 1998
Tornado Warning 19, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this tornado warning at Sep 3, 1998, 10:23 PM EDT for Carteret County, North Carolina. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 3, 1998, 10:23 PM EDT (02:23 UTC)
- Expired
- Sep 3, 1998, 10:55 PM EDT
- In force
- 32 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Carteret County, NC
The radar
The Morehead City radar (KMHX), 33 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 3, 10:30 PM EDT | Tornado F0 | Cape Carteret, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 3, 5:00 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.4 hours before the alert went out and 334 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 810 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- -86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
072 WFUS01 KMHX 040223 RRA TORMHX NCC031-040255- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1023 PM EDT THU SEP 3 1998 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * TORNADO WARNING FOR... CARTERET COUNTY * UNTIL 1055 PM EDT * AT 1017 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO NEAR EMERALD ISLE... MOVING NORTHEAST AT 40 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... CAPE CARTERET AT 1025 PM EDT IF YOU ARE IN THESE AREAS... TAKE COVER IN A STRONG BUILDING IN A SMALL INTERIOR ROOM ON THE LOWEST FLOOR AWAY FROM WINDOWS. ABANDON CARS AND MOBILE HOMES.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Sep 3, 9:16 PM EDT, 1 hour 7 minutes earlier.
Area forecast discussion, Sep 3, 9:16 PM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
916 PM EDT THU SEP 3 1998
PER TELCO I THINK YOU ARE RITE ABT FLASH FLD WATCH BEING TAKEN DOWN
A BIT LTR (AFT MID NGT OR SO).
BEEN RAINY OVR HERE TNT...WE WILL BE WORKING ON 3 VRY SOON HERE IN
NEWPORT SAT LOOP DOES INDICATE SOME DRIER AIR ALFT HELPING TO
CUT PRECIP BACK NOW ACRS CSTL SC. THIS AIR HEADING FOR ERN NC CSTL
SECTIONS A BIT LTR ON. SHWRS/TSTMS WITH HVY RAIN WILL HANG ON FOR A
FEW MORE HRS THEN PROB DMNSH TO LGTR RAINS LATE. MANY SPOTS OVR HERE
HAVE HAD THE TYPICAL NUISANCE FLOODING WITH DEEP PONDING OF WTR ON
ROADS AND FLOODING OF POOR DRAINAGE AREAS. THIS WILL END LTR AS SANDY
SOIL SOAKS THE WTR UP AND CAN LIVE WITHOUT FLASH FLOOD WATCH AFT
MIDNGT. THINGS WILL GET BTR FRI AS REMNANTS OF EARL PULL AWAY. CLDS
WILL LINGER MOST OF DAY BUT RAIN WILL BE PULLING OUT OF THE NE EARLY.
MUCH BTR WKEND AS THE SUN COMES BACK
CWF...GALES WILL STAY UP.
.MHX...GALE WARNING S OF CURRITUCK BEACH LIGHT TO SURF CITY.
DEBATING GALES ON THE SNDS LUKING AT OBS IN SC BUT WIL LV AS
A STRNG SCA WITH 30 KT AND GUSTY.
GATESThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 10:35 PM EDT | Tornado Warning | MHX | Craven | 45 min |
Nearby
Tornado Warnings in North Carolina, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.